Alert archive / Kansas / Special Weather Statements in 2013

Special Weather Statement, NWS Wichita, KS

April 17, 2013Reno County, Kansas

NWS Wichita, KS issued this special weather statement at Apr 17, 2013, 3:21 PM CDT for Reno County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2013, 3:21 PM CDT (20:21 UTC)
Expired
Apr 17, 2013, 3:45 PM CDT
In force
24 min
Issued by
NWS Wichita, KS

County Reno County, KS

The radar

The Wichita radar (KICT), 85 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 505 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
505 m²/s²
0-3 km storm-relative helicity
551 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

943 
WWUS83 KICT 172021
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT WED APR 17 2013

KSZ067-172045-
RENO-
321 PM CDT WED APR 17 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...

AT 316 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
SYLVIA TO 5 MILES NORTH OF SAWYER...AND MOVING NORTHEAST AT 55 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3817 9847 3816 9806 3774 9793 3773 9847
      3799 9848
TIME...MOT...LOC 2021Z 225DEG 56KT 3794 9833 3763 9859

$$

LAWSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Apr 17, 2:46 PM CDT, 35 minutes earlier.

Area forecast discussion, Apr 17, 2:46 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
246 PM CDT WED APR 17 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 237 PM CDT WED APR 17 2013

CONVECTION
PRE AND POST FRONTAL STRONG TO SEVERE CONVECTION WITH HEAVY
RAINFALL EXPECTED THRU THIS EVENING ACROSS PORTIONS OF CENTRAL
AND SOUTHEAST KANSAS. THE HIGHER IMPACT SEVERE IS STILL EXPECTED
ALONG THE SURFACE FRONT ACROSS SOUTHEAST KANSAS WITH DAMAGING
WINDS...LARGE HAIL AND A TORNADO POSSIBLE DURING THE EARLY
EVENING. HOWEVER ELEVATED INSTABILITY OVER THE COLD AIR WILL
STILL SUPPORT SOME HAILERS FURTHER WEST ACROSS PORTIONS OF
CENTRAL KANSAS. CONVECTION WILL TEND TO REDEVELOP AND
REPEAT/TRAIN OVER SOME AREAS WHICH PORTENDS TO HEAVY RAINFALL
AND FLOOD POTENTIAL. THE LONGER DURATION APPEARS TO BE OVER
SOUTHEAST KANSAS INTO THE OVERNIGHT HOURS...SO WILL ISSUE A
FLOOD WATCH FOR THESE AREAS.

WINTRY PRECIP
NEXT CHALLENGE IS WITH THE SURGE OF COLD AIR AND POST FRONTAL
PRECIPITATION LATER TONIGHT INTO THURSDAY MORNING. WHILE NOT
QUITE AS IMPRESSIVE AS LAST WEEK...IT DOES LOOK LIKE WE WILL GET
A TRANSIENT AREA OF A LIGHT WINTRY MIX ACROSS CENTRAL KANSAS WITH
THE NAM PREFERRED IN THIS REGARD. DEPENDING ON CHANGEOVER AND
MOISTURE DEPTH/LIFT...THIS COULD BE SOME LIGHT FREEZING RAIN
AND/OR SNOW OR FREEZING DRIZZLE...THOUGH FOR NOW ANY ACCUMS ARE
STILL EXPECTED TO BE LIGHT. THAT SAID...THIS IN COMBO WITH STRONG
NORTH WINDS NEAR ADVISORY CRITERIA INTO EARLY THURSDAY
MORNING...PLAN TO ISSUE A WINTER WEATHER ADVISORY FOR A PORTION
OF CENTRAL KANSAS. SOME LIGHT MIXED PRECIP COULD BE OBSERVED AS
FAR EAST AS THE FLINT HILLS INTO LATER THURSDAY MORNING...HOWEVER
TEMPERATURES SHOULD RECOVER TO A BIT ABOVE FREEZING BY THEN SO OF
LITTLE CONSEQUENCE EXPECTED.

FREEZE/RECORD COLD THURSDAY NIGHT
THE THIRD CONCERN IS WITH RECORD COLD AND WIDESPREAD FREEZE
EXPECTED. THIS LOOKS TO BE A PURE COLD ADVECTION TYPE WITH
MINS INTO THE MID TO UPPER 20S IN MOST LOCALES DESPITE A BIT
OF NOCTURNAL/EARLY MORNING WIND. CONSIDERED A HEADLINE/WATCH
FOR THIS...HOWEVER WITH THE OTHER MORE IMMINENT IMPACTS IN
THE SHORTER TERM HAVE DECIDED TO HOLD OFF AND MAINTAIN MENTION
IN THE HAZARDOUS WEATHER OUTLOOK. HOWEVER IF CONFIDENCE
REMAINS HIGH...A FREEZE WARNING WILL LIKELY BE FORTHCOMING IN
THE NEXT FORECAST CYCLE OR TWO.

SOME MODERATION AND RETURN TO DRY WEATHER IS EXPECTED FOR
FRIDAY AND SATURDAY AND MADE ONLY A SLIGHT UPTWEAK TO THE
TEMPERATURES CLOSER TO SEASONAL CLIMO BY SATURDAY.

DARMOFAL

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 237 PM CDT WED APR 17 2013

SINCE MAIN FOCUS HAS BEEN ON SHORT TERM DO NOT PLAN ON ANY
SIGNIFICANT CHANGES TO THE OUTER PERIODS WITH THIS FORECAST.
MEDIUM RANGE STILL SUPPORTS ANOTHER COOL DOWN EARLY NEXT
WEEK WITH SOME PRECIP CHANCES AHEAD OF AND JUST BEHIND THE
FRONTAL PASSAGE FROM SUNDAY INTO TUESDAY.

DARMOFAL

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 118 PM CDT WED APR 17 2013

THE MAIN AVIATION FORECAST CONCERN ARE THE LIFR/IFR CONDITIONS
WEST OF THE WARM FRONT WITH SCATTERED THUNDERSTORMS IMPACTING ALL SITES.

LIFR/IFR CEILINGS ARE PRESENT ACROSS MUCH OF THE AREA AS SHALLOW
COLD AIR REMAINS ENTRENCHED OVER THE AREA. AS THE WARM FRONT LIFTS
NORTHWEST OVER SOUTHEASTERN KANSAS CEILINGS HAVE LIFTED TO
MVFR. THE FRONT WILL STALL AND BECOME A COLD FRONT AS THE SYSTEM
MOVES EASTWARD TONIGHT. THUNDERSTORMS WILL BE POSSIBLE OFF AND ON
THROUGHOUT MUCH OF THE FORECAST WITH SEVERE THUNDERSTORMS POSSIBLE
ACROSS SOUTHEASTERN SECTIONS...IMPACTING KCNU THIS EVENING AND
OVERNIGHT.

THE PRESSURE GRADIENT WILL INCREASE AS THE FRONT BEGINS TO MOVE
EASTWARD. NORTHWESTERLY WINDS WILL INCREASE TO 30 MPH WITH GUSTS
OVER 35MPH. THIS WILL IMPACT ALL SITES EXCEPT KCNU...BUT KRSL/KSLN
WILL HAVE THE STRONGEST WINDS.

THE SYSTEM WILL EXIT TOWARD THE END OF THE TAF PERIOD WITH
CEILINGS IMPROVING TO MVFR/VFR.

BILLINGS

&&

.FIRE WEATHER...
ISSUED AT 237 PM CDT WED APR 17 2013

GRASSLAND FIRE DANGER WILL REMAIN LOW DUE TO WIDESPREAD
PRECIPITATION TONIGHT INTO EARLY THURSDAY. A DRYING PROCESS
WILL BEGIN INTO THE START OF THE WEEKEND BEFORE ANOTHER CHANCE
FOR RAIN SUNDAY INTO EARLY NEXT WEEK.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    34  43  28  56 / 100  30   0   0
HUTCHINSON      32  41  27  56 /  90  30   0   0
NEWTON          33  41  27  54 / 100  40   0   0
ELDORADO        34  43  28  55 / 100  40   0   0
WINFIELD-KWLD   36  45  29  59 / 100  40   0   0
RUSSELL         29  40  24  56 /  90  50   0   0
GREAT BEND      29  40  25  56 /  90  30   0   0
SALINA          32  41  26  55 / 100  50   0   0
MCPHERSON       32  40  26  56 / 100  40   0   0
COFFEYVILLE     45  49  31  58 / 100  60  10   0
CHANUTE         44  46  30  56 / 100  60  10   0
IOLA            43  45  30  56 / 100  60  10   0
PARSONS-KPPF    45  48  30  56 / 100  60  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 1 AM TO 7 AM CDT THURSDAY FOR
KSZ032-033-047-048-050-067-082.

FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ070>072-094>096-
098>100.

&&
Hazardous weather outlook, Apr 17, 10:39 AM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1039 AM CDT WED APR 17 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181545-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1039 AM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS...WHICH MAY BE SEVERE...WITH UP TO GOLFBALL
SIZED HAIL...DAMAGING 60 TO 70 MPH WINDS...AND VERY HEAVY RAINS
ARE STILL ANTICIPATED ACROSS THE REGION THIS AFTERNOON INTO THE
OVERNIGHT HOURS.

AREAS AT GREATEST RISK FOR SEVERE THUNDERSTORMS ARE GENERALLY ALONG
AND SOUTHEAST OF THE TURNPIKE THIS AFTERNOON AND THIS EVENING. A
FEW TORNADOES...HAIL LARGER THAN 2 INCHES AND DAMAGING WINDS
GREATER THAN 75 MPH ARE POSSIBLE OVER SOUTHEAST KANSAS...MAINLY EAST
OF KANSAS HIGHWAY 99.

SCATTERED THUNDERSTORMS MAY CONTINUE OVER PRIMARILY SOUTHEAST
KANSAS THROUGHOUT THE NIGHT...A FEW OF WHICH MAY PRODUCE SOME
SMALL HAIL AND VERY HEAVY RAINS.

A LIGHT WINTRY MIX...PRIMARILY OF LIGHT FREEZING DRIZZLE AND LIGHT
SNOW...WILL SPREAD SOUTHEAST ACROSS CENTRAL KANSAS LATE TONIGHT AND
POSSIBLY REACH SOUTH-CENTRAL KANSAS TOWARD MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RECORD COLD TEMPERATURES OF 25 TO 30 DEGREES ARE LIKELY OVER MOST
AREAS THURSDAY NIGHT AND FRIDAY MORNING. A FREEZE WARNING MAY BE
REQUIRED...ESPECIALLY FOR CENTRAL AND SOUTH-CENTRAL KANSAS.

SCATTERED THUNDERSTORMS ARE POSSIBLE FROM SUNDAY NIGHT THROUGH
NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/BILLINGS

In the hours before

Local storm report, Apr 17, 2:51 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
251 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             6 SSE WESTFALL          38.86N 97.96W
04/17/2013  E0.25 INCH       ELLSWORTH          KS   TRAINED SPOTTER

&&

KRC
Local storm report, Apr 17, 3:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
304 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             55 W SALINA             38.81N 98.64W
04/17/2013  U0.25 INCH       RUSSELL            KS   PUBLIC

            HAIL COVERING INTERSTATE 70 NEAR MILE MARKER 187 CAUSED
            ICY CONDITIONS ON THE ROAD. THIS RESULTED IN SLIDE-OFFS
            AND AN OVERTURNED VEHICLE.

&&

KRC
Local storm report, Apr 17, 3:05 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             55 W SALINA             38.81N 98.64W
04/17/2013  U0.50 INCH       RUSSELL            KS   PUBLIC

            HAIL COVERING INTERSTATE 70 NEAR MILE MARKER 187 CAUSED
            ICY CONDITIONS ON THE ROAD. THIS RESULTED IN SLIDE-OFFS
            AND AN OVERTURNED VEHICLE.

&&

KRC
Special weather statement, Apr 17, 3:06 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
306 PM CDT WED APR 17 2013

KSZ067-082-172030-
KINGMAN-RENO-
306 PM CDT WED APR 17 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES...

AT 302 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF ZENDA...OR 15 MILES
SOUTHWEST OF KINGMAN...AND MOVING NORTHEAST AT 55 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3799 9836 3789 9787 3746 9826 3755 9846
TIME...MOT...LOC 2006Z 210DEG 53KT 3758 9830

LAWSON
Local storm report, Apr 17, 3:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             SALINA                  38.82N 97.62W
04/17/2013  E0.75 INCH       SALINE             KS   TRAINED SPOTTER

&&

KRC
Special weather statement, Apr 17, 3:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CDT WED APR 17 2013

KSZ067-172045-
RENO-
321 PM CDT WED APR 17 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...

AT 316 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
SYLVIA TO 5 MILES NORTH OF SAWYER...AND MOVING NORTHEAST AT 55 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3817 9847 3816 9806 3774 9793 3773 9847
      3799 9848
TIME...MOT...LOC 2021Z 225DEG 56KT 3794 9833 3763 9859

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 1:26 AM CDTSpecial Weather StatementICTRice34 min
Apr 17, 1:37 AM CDTSpecial Weather StatementICTBarton53 min
Apr 17, 1:55 AM CDTSpecial Weather StatementICTEllsworth35 min
Apr 17, 2:00 AM CDTSpecial Weather StatementICTLincoln, Russell30 min
Apr 17, 2:25 AM CDTSpecial Weather StatementICTLincoln, Russell35 min
Apr 17, 2:27 AM CDTSpecial Weather StatementICTBarton33 min
Apr 17, 2:36 AM CDTSpecial Weather StatementICTChase24 min
Apr 17, 2:48 AM CDTSpecial Weather StatementICTRussell42 min
Apr 17, 2:53 AM CDTSevere Thunderstorm WarningICTLincoln, Russell52 min
Apr 17, 3:19 AM CDTSpecial Weather StatementICTHarvey26 min
Apr 17, 3:33 AM CDTSpecial Weather StatementICTLincoln42 min
Apr 17, 3:40 AM CDTSevere Thunderstorm WarningICTMarion50 min
Apr 17, 1:44 PM CDTSpecial Weather StatementICTBarton, Rice31 min
Apr 17, 2:07 PM CDTSpecial Weather StatementICTBarton, Rice23 min
Apr 17, 2:08 PM CDTSpecial Weather StatementICTReno37 min
Apr 17, 2:17 PM CDTSpecial Weather StatementICTSaline28 min
Apr 17, 2:19 PM CDTSpecial Weather StatementICTBarton, Rice26 min
Apr 17, 2:21 PM CDTSpecial Weather StatementICTRussell24 min
Apr 17, 2:47 PM CDTSpecial Weather StatementICTEllsworth, McPherson, Reno, Rice, Saline28 min
Apr 17, 2:58 PM CDTFlood WatchICTAllen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more13 hr
Apr 17, 3:05 PM CDTWinter Weather AdvisoryICTBarton, Ellsworth, Kingman, Lincoln, Reno, Rice and 1 more16 hr
Apr 17, 3:06 PM CDTSpecial Weather StatementICTKingman24 min
Apr 17, 3:44 PM CDTSpecial Weather StatementICTMcPherson31 min
Apr 17, 3:50 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno40 min
Apr 17, 4:20 PM CDTSpecial Weather StatementICTSaline25 min
Apr 17, 4:38 PM CDTSpecial Weather StatementICTSaline37 min
Apr 17, 5:33 PM CDTSpecial Weather StatementICTChase42 min

Nearby

Special Weather Statements in Kansas, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.